Enoxaparin-induced skin necrosis is a rare complication of low-molecular weight heparin (LMWH) therapy. We describe a woman in her 50s who developed deep vein thrombosis (DVT), thrombocytopenia and necrotic skin lesions after initiation of enoxaparin for DVT prophylaxis. Despite high clinical suspicion of heparin-induced thrombocytopenia syndrome and a positive heparin–platelet factor 4 antibody, heparin serotonin assay was negative. This case emphasises the importance for clinical vigilance regarding complications to LMWH therapy.
- Drugs and medicines
- Drug therapy related to surgery
- Haematology (drugs and medicines)
- Haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors EMB, AK and RB were involved in the initial evaluation and patient care of this patient. FC provided the images and interpretation of micrographs. The first draft of the manuscript was written by EMB and all authors edited and commented on previous versions of the manuscript. All authors approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.